A common numbing medication turned a woman’s blood blue

In Rhode Island, a 25-year-old woman gave a new meaning to the phrase ‘feeling blue’. She developed a rare and sometimes incurable condition called methemoglobinemia that turned her blood a shade of navy blue.

The case was described on Wednesday in the New England Journal of Medicine and told the doctors that for a toothache she had used a topical pain reliever. The morning she woke up feeling sick and went to the emergency room. 

As per Dr. Otis Warren, an ER physician at Miriam Hospital in Rhode Island, she told emergency room doctors, ‘I am weak and I am blue.’

The initial reading showed that her blood oxygen level was 88% that is lower than the normal, although higher than what doctors estimated given her appearance.

Dr. Otis Warren immediately recognized the problem that it is methemoglobinemia. He told, ‘The skin color looked just the same.’ ‘You see it one time, and it stays in your mind.’

Methemoglobinemia happens when the iron in a blood changes form and, as a consequence, can no longer bind to oxygen and carry it throughout the body. 

In the case of a woman, she hadn’t taken an antibiotic. She had used an over-the-counter anesthetizing medication, which contained benzocaine, to reduce the tooth pain. She told to Dr. Warren that she didn’t use the entire bottle, but it was clear to him that she had ‘used a complete lot of it.’

 

Releated News